Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 229, NWS Dodge City, KS

July 5, 2019Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2019, 4:38 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 4:38 PM CDT (21:38 UTC)
Expired
Jul 5, 2019, 5:30 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 85 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:46 PM CDTTORNADO6 Ese Friend, KSTHIS APPEARS TO HAVE BEEN A LANDSPOUT.
Jul 5, 5:03 PM CDTTORNADO10 Ssw Amy, KSTHIS APPEARS TO HAVE BEEN ANOTHER LANDSPOUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS53 KDDC 052138
SVRDDC
KSC055-101-171-052230-
/O.NEW.KDDC.SV.W.0229.190705T2138Z-190705T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
438 PM CDT Fri Jul 5 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Finney County in southwestern Kansas...
  Southeastern Scott County in west central Kansas...
  Southern Lane County in west central Kansas...

* Until 530 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located 10 miles 
  southeast of Friend, and is nearly stationary. Another storm was 
  intensifying near Amy.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dighton, Grigston, Manning and Amy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 10033 3800 10050 3808 10093 3858 10075
TIME...MOT...LOC 2137Z 001DEG 2KT 3817 10076 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
682 
WWUS53 KDDC 052201
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
501 PM CDT Fri Jul 5 2019

KSC055-101-171-052230-
/O.CON.KDDC.SV.W.0229.000000T0000Z-190705T2230Z/
Finney KS-Scott KS-Lane KS-
501 PM CDT Fri Jul 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN FINNEY...SOUTHEASTERN SCOTT AND SOUTHERN LANE
COUNTIES...

At 501 PM CDT, a severe thunderstorm was located 10 miles southeast
of Friend, and is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dighton, Grigston, Manning and Amy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 10033 3800 10050 3808 10093 3858 10075
TIME...MOT...LOC 2201Z 055DEG 3KT 3816 10078 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
290 
WWUS53 KDDC 052227
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
527 PM CDT Fri Jul 5 2019

KSC055-101-171-052237-
/O.EXP.KDDC.SV.W.0229.000000T0000Z-190705T2230Z/
Finney KS-Scott KS-Lane KS-
527 PM CDT Fri Jul 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY...
SOUTHEASTERN SCOTT AND SOUTHERN LANE COUNTIES WILL EXPIRE AT 530 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.

LAT...LON 3858 10033 3800 10050 3808 10093 3858 10075
TIME...MOT...LOC 2227Z 001DEG 2KT 3815 10078 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:26 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 5, 2:26 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
226 PM CDT Fri Jul 5 2019

...Updated Short Term Section...

.SHORT TERM...(This evening through Saturday)
Issued at 224 PM CDT Fri Jul 5 2019

There is considerable uncertainty about evolution of
thunderstorms this afternoon and evening, and confidence in any of
the convective allowing models is not very great. Thunderstorm
clusters that formed Friday afternoon and evening in northeast
Colorado and Wyoming propagated across Nebraska and into northeast
Kansas during the night along the periphery of the strong EML
that covered western and central Kansas. Outflow from the
thunderstorm cluster surged as far south as Dodge City before
becoming stationary and beginning to retreat. Scattered elevated
thunderstorms occurred north of the outflow boundary this morning
in response to low level south flow providing lift over the
boundary and lifting in advance of a weak mid level trough evident
near the Colorado border in upper air observations this morning.

The outflow boundary was located near a line from Pratt to
Syracuse early this afternoon, and thunderstorms were developing
along the boundary in south central Kansas as far west as Harper
and Kingman Counties. Farther west, warmer mid level temperatures
(H7 temperatures 12C to 14C) and weaker convergence along the
boundary were sufficient to preclude thunderstorm development.
With continued heating, thunderstorm development along the
boundary likely will occur by late afternoon. Thunderstorms also
are likely to develop along a surface trough axis from north
central Kansas into the Oklahoma Panhandle. There is sufficient
shear in northern Kansas for rotating updrafts, and the greatest
potential for large hail will be in that area. Farther south,
weaker shear and substantial downdraft CAPE on soundings will
favor more of a wind threat. The thunderstorms probably will grow
upscale into a forward propagating MCS during the evening with a
high wind threat. The forward speed of the cluster should be
sufficient to reduce the potential for flooding.

A vigorous upper level trough that extended from eastern Montana
into Wyoming early this afternoon will reach Minnesota by Saturday
morning, and a weak reinforcing surge of cool air will move into
northern Kansas tonight. Another thunderstorm cluster may form in
the upslope flow in eastern Colorado late this afternoon and
propagate into Kansas tonight. The thunderstorm cluster should
move into eastern Kansas and northern Oklahoma before morning, and
Saturday should be quiet until at least mid afternoon. An upper
level trough in the subtropical flow around the southern Plains
subtropical ridge may enhance upward vertical motion and
development of another cluster of thunderstorms Saturday afternoon
and evening.

.LONG TERM...(Saturday night through Friday)
Issued at 128 PM CDT Fri Jul 5 2019

Subtropical high pressure will be suppressed southward to the
southern Plains through the first part of next week, and Kansas
will be back under the westerlies. The subtropical anticyclone
will amplify over the Rockies by mid week with northwest flow
aloft over the central Plains and a return to more typical summer
weather. The subtropical high may build back over the central part
of the country by next weekend, but there is considerable
uncertainty about this evolution. If the high does amplify over
the central Plains, its presence will be transitory and it should
retreat to the Rockies in mid July.

A minor upper level trough embedded in subtropical flow will
progress across the southwestern United States and reach eastern
Colorado Saturday afternoon. Moist upslope flow north of the
stationary front extending from Oklahoma into eastern Colorado
along with lifting in advance of the upper level trough will favor
development of a cluster of thunderstorms that subsequently will
move into western Kansas by early evening. Outflow from the
thunderstorm cluster will reinforce baroclinicity along the
stationary boundary in Oklahoma, and the boundary likely will move
little on Sunday. Moist east to southeast low level flow will
continue Sunday, and the models suggest that there may be another
minor upper level trough embedded in the subtropical flow that
will support scattered thunderstorms during the day. Another more
organized cluster may develop in eastern Colorado and propagate
across Kansas during the evening and nighttime hours. The low
level jet will be weak but probably will be sufficient in the
moist, unstable environment to maintain the thunderstorm cluster.

 An upper level trough in the northern branch of the westerlies
will move across the Pacific Northwest into the northern Rockies
by Tuesday morning. Pressures will fall in the lee of the Rockies
Monday, and the old stationary boundary should begin to lift north
as a warm front. As such, thunderstorm chances will continue
Monday, although details will be highly dependent on mesoscale
evolution that is impossible to forecast that far in the future.
An elevated mixed layer (EML) will spread into western Kansas
Monday night and Tuesday, and the best chance for a cluster of
thunderstorms Monday night will be in central and eastern Kansas.
Temperatures should warm back into the 90s Tuesday.

The northern branch upper level trough will continue moving
across the northern United States and should reach the Dakotas by
Tuesday evening. A cold front will enter northern Kansas Tuesday
afternoon or evening and progress across most of the state by
Wednesday morning. Thunderstorms are likely to develop along the
front in northern Kansas and move southeast during the night. It
is uncertain how far back into the mid level warm plume that the
thunderstorms will develop.

Wednesday should be quiet and cooler behind the boundary. Low
level south flow will return Wednesday night or Thursday beneath
the northwest flow aloft, and thunderstorm chances may return to
Kansas. Warmer temperatures will return Thursday and Friday as
subtropical high pressure begins to amplify in the central part of
the country. There is considerable uncertainty about the strength
of the anticyclone, but next weekend probably will be warm and
relatively quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 128 PM CDT Fri Jul 5 2019

VFR conditions will prevail this afternoon, but local IFR
conditions can be expected with thunderstorms that develop this
evening and continue into the nighttime hours.

An outflow boundary from the thunderstorm cluster that moved
across Nebraska and northern Kansas this morning stalled from
northern Pratt County to DDC to GCK to northern Hamilton County.
This boundary will mix back north this afternoon to near a line
from HUT to a surface low near Scott City. A trough line will
extend south from the low into northeast New Mexico late this
afternoon. Thunderstorms with ceilings near 040 and visibilities
locally less than 1SM will develop from northwest of HYS along the
surface trough by 23Z and will propagate to the southeast this
evening with primarily a hail and high wind threat. Outflow from
the thunderstorm cluster will progress into northern Oklahoma by
Saturday morning. Considerable mid and high level cloudiness with
ceilings near 080 will prevail behind the thunderstorms tonight
into Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  65  86 /  60  50  50  30
GCK  63  87  62  86 /  60  50  60  30
EHA  64  87  61  87 /  50  50  50  30
LBL  63  88  63  87 /  50  40  50  20
HYS  66  85  65  84 /  70  50  60  30
P28  71  92  69  90 /  50  30  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Ruthi
Hazardous weather outlook, Jul 5, 4:05 AM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
405 AM CDT Fri Jul 5 2019

KSZ030-031-043>046-061>066-074>081-084>090-060915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
405 AM CDT Fri Jul 5 2019 /305 AM MDT Fri Jul 5 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible this afternoon
into this evening in association with a weak cold front pushing
slowly into western Kansas. The main threat will be quarter to
golf ball size hail and damaging winds in excess of 60 mph. An
isolated tornado cannot be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible each day through at least Monday.
However, the potential for widespread severe weather is low.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across west central and southwest
Kansas generally after 3 PM...and potentially further east into
central Kansas later in the evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 5, 2:49 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
249 PM CDT Fri Jul 5 2019

KSZ076-077-087-052045-
Gray KS-Meade KS-Haskell KS-
249 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHERN GRAY AND SOUTHEASTERN HASKELL COUNTIES
UNTIL 345 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Copeland, The Haggard Elev and Tice.

LAT...LON 3738 10064 3739 10064 3739 10065 3747 10077
      3777 10051 3760 10023 3728 10049
TIME...MOT...LOC 1948Z 230DEG 7KT 3753 10051

FINCH
Special weather statement, Jul 5, 3:40 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
340 PM CDT Fri Jul 5 2019

KSZ062-063-075-076-052145-
Finney KS-Kearny KS-Grant KS-Haskell KS-
340 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND WESTERN HASKELL COUNTIES
UNTIL 445 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ryus, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hickok, Ryus and Plymell.

LAT...LON 3745 10092 3752 10127 3791 10110 3783 10075
TIME...MOT...LOC 2039Z 200DEG 22KT 3765 10105

FINCH
Special weather statement, Jul 5, 4:06 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Fri Jul 5 2019

KSZ076-085-086-052200-
Seward KS-Stevens KS-Haskell KS-
406 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHEASTERN
STEVENS...SOUTHWESTERN GRAY AND SOUTHERN HASKELL COUNTIES UNTIL 500
PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Satanta, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sublette and Satanta.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3720 10074 3727 10111 3754 10095 3750 10065
TIME...MOT...LOC 2106Z 192DEG 13KT 3734 10091

FINCH
Local storm report, Jul 5, 4:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             11 NNE RYUS             37.64N 101.03W
07/05/2019  E1.75 INCH       HASKELL            KS   PUBLIC

            REPORTED LARGEST STONE AS GOLF BALL, BUT
            MOST SMALLER.

&&

MR
Special weather statement, Jul 5, 4:34 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT Fri Jul 5 2019

KSZ043-044-063-052230-
Finney KS-Lane KS-Scott KS-
434 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 530 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Friend. This storm was nearly stationary. Another
storm was intensifying near Amy.

Nickel
size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dighton, Amy and Grigston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.

LAT...LON 3806 10048 3808 10093 3846 10082 3850 10046
TIME...MOT...LOC 2133Z 321DEG 1KT 3818 10076

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:49 PM CDTSpecial Weather StatementDDCGray56 min
Jul 5, 3:40 PM CDTSpecial Weather StatementDDCHaskell65 min
Jul 5, 4:06 PM CDTSpecial Weather StatementDDCHaskell54 min
Jul 5, 4:34 PM CDTSpecial Weather StatementDDCLane56 min
Jul 5, 5:01 PM CDTSpecial Weather StatementDDCHaskell44 min
Jul 5, 5:02 PM CDTSpecial Weather StatementDDCFinney, Grant, Kearny, Lane, Morton, Ness and 1 more118 min
Jul 5, 5:17 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott58 min
Jul 5, 5:32 PM CDTAreal Flood AdvisoryDDCHaskell3 hr
Jul 5, 5:36 PM CDTSpecial Weather StatementDDCGrant24 min
Jul 5, 5:43 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens62 min
Jul 5, 5:53 PM CDTSpecial Weather StatementDDCEllis67 min
Jul 5, 6:20 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego55 min
Jul 5, 6:35 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness41 min
Jul 5, 6:39 PM CDTSevere Thunderstorm WarningDDCTrego66 min
Jul 5, 6:44 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens61 min
Jul 5, 6:46 PM CDTTornado WarningDDCNess, Rush44 min
Jul 5, 6:55 PM CDTSevere Thunderstorm WarningDDCNess, Trego65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.